Unfortunately the mood stabilizers most commonly used to treat bipolar disorder (including lithium and valproic acid) can increase the risk of certain types of birth defects or congenital malformations in children exposed to these medications during the first trimester of pregnancy. For this reason, many women with bipolar disorder choose to discontinue maintenance treatment during pregnancy. However, we have observed very high rates of illness during pregnancy among these women who discontinue treatment; over half of the women relapse, most frequently during the first trimester.
There are several approaches to treating bipolar disorder (and preventing its relapse) during pregnancy. For some women who have been stable for many years, it may be possible to slowly decrease the dosage and stop the medication prior to attempts to conceive. If symptoms appear later on during the pregnancy (after the first trimester), the mood stabilizer can be re-introduced without increasing the risk of congenital malformation. If symptoms emerge earlier (during the first trimester), it may be possible to avoid using a mood stabilizer by treating the symptoms with an anti-psychotic agent, like haloperidol (Haldol) or perphenazine (Trilafon). Anti-psychotic agents are not classic mood stabilizers but they may help reduce some symptoms (e.g., irritability, insomnia, and hypomania) without increasing the risk of congenital malformation.
It seems that some women are not able to discontinue mood stabilizer without experiencing recurrent illness. Other women may have such a severe form of bipolar disorder that they are concerned that discontinuing maintenance treatment might seriously jeopardize their well being and ability to function. These women may choose, therefore, to continue a mood stabilizer during pregnancy. Lithium is the safest option; however, when used during the first trimester, it carries a 0.1% risk of a cardiac malformation called Ebstein’s anomaly. Although this is a potentially serious complication, the risk is relatively small. In contrast, valproic acid (Depakote) is associated with a 3-5% risk of neural tube defect. We recommend that all women taking these medications during the first trimester obtain a high quality ultrasound to detect the presence of these malformations.
Ruta Nonacs, MD PhD
Viguera AC, Nonacs R, Cohen LS, Tondo L, Murray A, Baldessarini RJ. Risk of recurrence of bipolar disorder in pregnant and nonpregnant women after discontinuing lithium maintenance. American Journal of Psychiatry. 157:179-84, 2000.
Cohen LS, Friedman JM, Jefferson JW, Johnson EM, Weiner ML: A reevaluation of risk of in utero exposure to lithium. JAMA 271:146-150, 1994.
Viguera AC, Nonacs R, Cohen LS, Tondo L, Murray A, Baldessarini RJ. Risk of recurrence of bipolar disorder in pregnant and nonpregnant women after discontinuing lithium maintenance. Am J Psychiatry. 2000 Feb;157(2):179-84.
I just wanted to thank Dr. Lee Cohen and all the doctors for all the work and research they’re doing with mental disorders and pregnancy. I’m 25 and when I was 16 I was diagnosed with Bipolar Disorder, Anxiety and ADD. After 2 years of struggling to find the right medication I now take a combination of 3 medications. I struggled trying to find a doctor that could give me a solid diagnosis of what type of Bipolar I have, luckily I live in Cleveland and was able to find a doctor at the well known Mood Disorders Clinic. Over the last couple months I wanted to find out if pregnancy was going to be an option for me. In my doctors opinion, he said he didn’t advise it. To be so young and be told that was devastating to me. He recognized this and said that if I really wanted to find out more that I see if I could get a consultation with Dr. Viguera at the Cleveland Clinic. I’m in the process now of trying to get in to see her, but in the meantime I have read the many articles you have published and it’s such a great relief to know that there are people out there dedicating their knowledge, resources and time to researching this. Because of the work you are doing, you have given me hope.